Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 15, 2019, 7:27 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2019, 7:27 PM EDT (23:27 UTC)
- Expired
- Aug 15, 2019, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:38 PM EDT | FLASH FLOOD | Smethport, PA | WATER RUSHING ACROSS ROADS IN SMETHPORT. |
| Aug 15, 10:30 PM EDT | FLASH FLOOD | Smethport, PA | ONGOING FLASH FLOODING WITH WATER ACROSS ROADS IN SMETHPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WGUS51 KCTP 152327
FFWCTP
PAC083-105-160230-
/O.NEW.KCTP.FF.W.0019.190815T2327Z-190816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
727 PM EDT Thu Aug 15 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northeastern McKean County in north central Pennsylvania...
Northwestern Potter County in north central Pennsylvania...
* Until 1030 PM EDT.
* At 726 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates that more than
three inches of rain has already fallen. Flash flooding is
expected.
* Some locations that will experience flooding include...
Port Allegany, Smethport, Shinglehouse, Coryville, Cyclone, Kinzua
Bridge State Park, Mount Jewett, Oswayo and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4200 7797 4192 7781 4170 7869 4182 7874
4200 7817
$$
La Corte2 follow-up statements
655
WGUS71 KCTP 160041
FFSCTP
Flash Flood Statement
National Weather Service State College PA
841 PM EDT Thu Aug 15 2019
PAC083-105-160230-
/O.CON.KCTP.FF.W.0019.000000T0000Z-190816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKean PA-Potter PA-
841 PM EDT Thu Aug 15 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHEASTERN MCKEAN AND NORTHWESTERN POTTER COUNTIES...
At 838 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to 5 inches of rain has fallen. Flash flooding is already
occurring.
Some locations that will experience flooding include...
Smethport, Port Allegany, Shinglehouse, Coryville, Cyclone, Kinzua
Bridge State Park, Mount Jewett, Oswayo and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4200 7797 4192 7781 4170 7869 4182 7874
4200 7817
$$
Colbert278 WGUS71 KCTP 160225 FFSCTP Flash Flood Statement National Weather Service State College PA 1025 PM EDT Thu Aug 15 2019 PAC105-160234- /O.CAN.KCTP.FF.W.0019.000000T0000Z-190816T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Potter PA- 1025 PM EDT Thu Aug 15 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN POTTER COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4182 7821 4170 7869 4182 7874 4199 7821 $$ PAC083-160230- /O.CON.KCTP.FF.W.0019.000000T0000Z-190816T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McKean PA- 1025 PM EDT Thu Aug 15 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR NORTHEASTERN MCKEAN COUNTY... Flash flooding continues from earlier rainfall. Some locations that will experience flooding include... Port Allegany, Smethport, Coryville, Cyclone, Kinzua Bridge State Park, Mount Jewett and Bradford Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 4182 7821 4170 7869 4182 7874 4199 7821 $$ Jung
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:19 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 15, 6:19 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service State College PA 619 PM EDT Thu Aug 15 2019 .SYNOPSIS... A trough of low pressure will keep the weather unsettled for the next several days. Temperatures will remain near normal and it will be rather humid. By late in the weekend into early next week look for hot and humid conditions, especially across the southeast portions of the area. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Storms starting to weaken. Updated the HWO at mid aft. Will continue to update this evening. Earlier discussion below. Radar shows numerous showers and thunderstorms breaking out under the strong August sun. The near term CAMs continue to advertise a noisy afternoon. RAP shows ML CAPE between 1500-2000J with moderate shear. SPC has issued a SWOMCD with a 40% of a watch. Isolated rotating storms will be possible as we progress into the afternoon. The highest threat will be for some gusty winds with the strongest storms along with brief heavy downpours. Convection will continue into the evening hours before decreasing in coverage and intensity later. It will be a muggy night with patchy fog if skies manage to clear at all. Lows will be in the 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Weak upper troughing will once again tend to lead to mainly diurnal showers and thunderstorms Friday. Models develop moderate instability and shear so we could be looking at a virtual repeat of today. Highs will range from the upper 70s to mid 80s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Prevalent zonal west-southwest flow aloft will persist from this weekend through the early part of next week before significant pattern amplification unfolds over the CONUS. A strong upper builds builds from the Four Corners region to the south central Plains by mid week. Downstream upper troffing will be prevalent over much of the GLAKS and eastern seaboard, with perhaps a trend towards slightly less heat and humidity late next week. It still looks quite warm however. Initially, a very warm air mass should build north and east into PA this weekend with heat indices by Sunday likely topping 90F over much of the southeast. Mainly diurnal convection chances persist each day, although in this pattern most areas will remain dry at any given time, and scattered afternoon/evening variety is favored. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Several rounds of updated TAFS since 3 PM to adjust for the showers and storms. Wind gust to 30 mph and a shift to a northeast direction behind the storms typical so far. Earlier discussion below. Most of the area as improved to VFR, and any impacts going into the evening will be confined to those terminals that experience a hit from the scattered thunderstorms that are breaking out. Low clouds and fog are expected to bring more widespread restrictions again tonight into early Friday morning, with Friday afternoon seeing scattered showers and thunderstorms developing once again. .Outlook... Sat-Tue...VFR. Isolated-scattered showers/thunderstorms possible, mainly in the afternoon/early evening hours. Late night and early morning fog/low clouds. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte/Martin SHORT TERM...La Corte LONG TERM...Ross AVIATION...DeVoir/Martin
Hazardous weather outlook, Aug 15, 3:28 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service State College PA 328 PM EDT Thu Aug 15 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 328 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms are possible into early this evening across the region. Some storms could contain damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow moving showers and storms along an old frontal boundary could result in isolated heavy downpours. Areas that receive repeated storms could have localized runoff issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Local storm report, Aug 15, 6:26 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG WEHNWOOD 40.54N 78.41W
08/15/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN ON JUNIATA GAP RD NEAR PENN STATE
ALTOONA.
&&
EVENT NUMBER CTP1901628
COLBERTSpecial weather statement, Aug 15, 6:44 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
644 PM EDT Thu Aug 15 2019
PAZ005-006-152315-
McKean PA-Potter PA-
644 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 715 PM EDT...
At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Allegany, moving east at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Coudersport, Port Allegany, Smethport, Roulette, Shinglehouse,
Genesee, Rew, Coryville, Crosby, Cyclone, Eldred, Lewis Run, Sweden
Valley, Oswayo, Ceres and Bradford Airport.
LAT...LON 4200 7785 4168 7785 4177 7872 4190 7866
4200 7831
TIME...MOT...LOC 2243Z 277DEG 33KT 4180 7832
MartinLocal storm report, Aug 15, 6:45 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 SW PINE GROVE MILLS 40.70N 77.93W
08/15/2019 HUNTINGDON PA 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1901629
COLBERTLocal storm report, Aug 15, 6:54 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 3 SE PINE GROVE MILLS 40.71N 77.83W
08/15/2019 HUNTINGDON PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR WHIPPLE DAM STATE PARK.
&&
EVENT NUMBER CTP1901630
COLBERTSpecial weather statement, Aug 15, 7:08 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
708 PM EDT Thu Aug 15 2019
PAZ025-026-034-152345-
Bedford PA-Blair PA-Huntingdon PA-
708 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND BLAIR COUNTIES UNTIL 745 PM EDT...
At 708 PM EDT, Doppler radar indicated a strong thunderstorm near New
Enterprise, moving east at 20 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
New Enterprise, Martinsburg, Dudley, Trough Creek State Park,
Entriken, Shy Beaver, Saxton, Broad Top City, Woodbury, Defiance,
Coalmont and Altoona-Blair County Airport.
LAT...LON 4013 7809 4016 7813 4014 7815 4017 7843
4030 7843 4038 7808 4013 7805
TIME...MOT...LOC 2308Z 266DEG 16KT 4024 7837
La CorteLocal storm report, Aug 15, 7:15 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
715 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NE SHARON CENTER 41.96N 78.12W
08/15/2019 POTTER PA 911 CALL CENTER
MULTIPLE TREES DOWN BETWEEN PA-44 AND WILD CAT RD.
&&
EVENT NUMBER CTP1901631
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:29 PM EDT | Special Weather Statement | CTP | Clearfield | 46 min |
| Aug 15, 2:10 PM EDT | Areal Flood Advisory | CTP | Columbia | 3 hr |
| Aug 15, 2:13 PM EDT | Special Weather Statement | CTP | Bedford | 47 min |
| Aug 15, 3:00 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 15, 3:11 PM EDT | Tornado Warning | CTP | Bedford | 49 min |
| Aug 15, 3:39 PM EDT | Special Weather Statement | CTP | Clearfield | 51 min |
| Aug 15, 3:47 PM EDT | Special Weather Statement | CTP | Clinton | 28 min |
| Aug 15, 3:47 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 58 min |
| Aug 15, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 94 min |
| Aug 15, 4:03 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 57 min |
| Aug 15, 4:06 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 27 min |
| Aug 15, 4:19 PM EDT | Flash Flood Warning | CTP | Lycoming | 3 hr |
| Aug 15, 4:47 PM EDT | Special Weather Statement | CTP | Lycoming | 28 min |
| Aug 15, 4:52 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield | 113 min |
| Aug 15, 5:08 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 67 min |
| Aug 15, 5:10 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| Aug 15, 5:11 PM EDT | Special Weather Statement | CTP | Blair | 49 min |
| Aug 15, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 56 min |
| Aug 15, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 53 min |
| Aug 15, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 62 min |
| Aug 15, 5:44 PM EDT | Special Weather Statement | CTP | Centre | 46 min |
| Aug 15, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 67 min |
| Aug 15, 6:16 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 59 min |
| Aug 15, 6:32 PM EDT | Areal Flood Advisory | CTP | McKean, Potter | 3 hr |
| Aug 15, 6:44 PM EDT | Special Weather Statement | CTP | McKean, Potter | 31 min |
| Aug 15, 6:51 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 54 min |
| Aug 15, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin, Perry, Snyder | 65 min |
| Aug 15, 7:08 PM EDT | Special Weather Statement | CTP | Blair | 37 min |
| Aug 15, 7:18 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 72 min |
| Aug 15, 7:33 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 57 min |
| Aug 15, 7:38 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 67 min |
| Aug 15, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Perry | 61 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.